UCL Discovery
UCL home » Library Services » Electronic resources » UCL Discovery

High-frequency bounds for the Helmholtz equation under parabolic trapping and applications in numerical analysis

Chandler-Wilde, SN; Spence, EA; Gibbs, A; Smyshlyaev, VP; (2020) High-frequency bounds for the Helmholtz equation under parabolic trapping and applications in numerical analysis. SIAM Journal on Mathematical Analysis , 52 (1) pp. 845-893. 10.1137/18M1234916. Green open access

[img]
Preview
Text
Smyshlyaev_18m1234916.pdf - Published version

Download (1MB) | Preview

Abstract

This paper is concerned with resolvent estimates on the real axis for the Helmholtz equation posed in the exterior of a bounded obstacle with Dirichlet boundary conditions when the obstacle is trapping. There are two resolvent estimates for this situation currently in the literature: (i) in the case of elliptic trapping the general "worst case" bound of exponential growth applies, and examples show that this growth can be realised through some sequence of wavenumbers, (ii) in the prototypical case of hyperbolic trapping where the Helmholtz equation is posed in the exterior of two strictly convex obstacles (or several obstacles with additional constraints) the nontrapping resolvent estimate holds with a logarithmic loss. This paper proves the first resolvent estimate for parabolic trapping by obstacles, studying a class of obstacles the prototypical example of which is the exterior of two squares (in 2-d), or two cubes (in 3-d), whose sides are parallel. We show, via developments of the vector-field/multiplier argument of Morawetz and the first application of this methodology to trapping configurations, that a resolvent estimate holds with a polynomial loss over the nontrapping estimate. We use this bound, along with the other trapping resolvent estimates, to prove results about integral-equation formulations of the boundary value problem in the case of trapping. Feeding these bounds into existing frameworks for analysing finite and boundary element methods, we obtain the first wavenumber-explicit proofs of convergence for numerical methods for solving the Helmholtz equation in the exterior of a trapping obstacle.

Type: Article
Title: High-frequency bounds for the Helmholtz equation under parabolic trapping and applications in numerical analysis
Open access status: An open access version is available from UCL Discovery
DOI: 10.1137/18M1234916
Publisher version: https://doi.org/10.1137/18M1234916
Language: English
Additional information: This version is the version of record. For information on re-use, please refer to the publisher’s terms and conditions.
Keywords: Helmholtz equation, high frequency, trapping, resolvent, scattering theory, semiclassical analysis, boundary integral equation.
UCL classification: UCL
UCL > Provost and Vice Provost Offices
UCL > Provost and Vice Provost Offices > UCL BEAMS
UCL > Provost and Vice Provost Offices > UCL BEAMS > Faculty of Maths and Physical Sciences
UCL > Provost and Vice Provost Offices > UCL BEAMS > Faculty of Maths and Physical Sciences > Dept of Mathematics
URI: https://discovery.ucl.ac.uk/id/eprint/10088265
Downloads since deposit
14Downloads
Download activity - last month
Download activity - last 12 months
Downloads by country - last 12 months

Archive Staff Only

View Item View Item